Limiting use of common antihistamines could reduce C. diff in facilities, researchers say

Share this content:

Taking antihistamines such as Tagamet, Pepcid and Zantac increases the risk that people in healthcare settings will be infected with Clostridium difficile, according to a recently published study.

After reviewing 33 relevant studies, Mayo Clinic researchers determined that inpatients taking histamine 2 receptor antagonists to suppress stomach acid were more likely to develop C. diff. Histamine antagonists block histamine from working on the gastric wall, reducing acid production. Antacids such as Maalox relieve stomach acid discomfort by elevating gastric pH levels.

"It's not clear why these antihistamines increase the risk of C. diff infection, because gastric acid does not affect C. diff spores," said senior author Larry Baddour, M.D. "However, it may be that vegetative forms of C. diff, which are normally killed by stomach acid, survive due to use of stomach acid suppressors and cause infection."

Those taking the antihistamines as well as antibiotics were at greatest risk, the researchers found. Taking the antihistamines outside of healthcare settings does not appear to increase the risk of C. diff infection, they said. They said limiting the use in hospital and long-term care settings could “significantly reduce” rates of infection.

The study results appear in the online journal PLoS ONE.